← Return to Caregiver Burnout Warning

Discussion
burnt2acrisp (@burnt2acrisp)

Caregiver Burnout Warning

Caregivers: Dementia | Last Active: Nov 2, 2020 | Replies (42)

Comment receiving replies
@burnt2acrisp

@becsbuddy, I'm not really sure how he's doing. This dementia unit is much better than the former one about discussing his progress with me. Unfortunately I get conflicting reports from various staffers. One thing I'm fairly sure of is that he hasn't attacked anyone in over 24 hours which is (I think) a good thing. When he attacks they get him down and administer another shot of Haldol. Then they call and tell me they did so – they say they're legally obliged to notify me I guess cause the Haldol is harmful to him. I fear that it is also excruciatingly painful to him since the oral form caused burning leg cramps followed by tremors so violent that his legs and arms jumped 6 inches off the bed the last time it was given. While he was moaning and crying with pain.
I gather that his appetite has not returned in full force, he no longer speaks, can't rise unassisted and one or two staffers are required to walk him. On the other hand another staffer told me that he's doing splendidly and is even participating in 'groups.' One says he hasn't hallucinated in 24 hours, another one says he never stopped doing so. These hallucinations of an uncharacteristic type were started by the drugs. Maybe it's the frequent Haldol shots he got in first few days there.
Also the diarrhea is in full force and they tell me they believe this is normal for a re-section patient. I was getting good stools out of him but the hospital is not up to feeding him avocados and fresh vegetables and so on…and never would have allowed me to bring suitable food. Down to 140 lbs. now. He can't make it on frozen chicken strips and french fries which is the example I'm given when I ask them what do they mean by assuring me that he's on a 'high fiber/high protein' diet.

QUESTION: I can't find any info concerning long term effects of first generation psychoactive drugs on Lewy Body dementia patients. He was on them heavily for well over a month. All I find are NIH papers saying 'don't do it'. Will request a callback from facility dr. soon to ask about the prospects. Other place always had the social worker call me instead of dr., we'll see…

For my part I'm getting along fairly well. It's heavenly to sleep if I want to, I've been out in the pasture every day getting trees off the fence and patching holes or even (gasp!) sitting and looking. A tweety bird plucked hairs from my head for nesting the other day.
I do get distressed if dwelling on Hubby's predicament. His life-long terror of hospitals and nursing homes has become his living nightmare. No escape either. But I may be at the end of my rope regarding keeping him here. The lack of help or respite condition is now reinforced by the Covid outbreak….but then again if he has turned into a turnip maybe he wouldn't require as much supervision. I think I might be a little more humane than a facility but am leaning most towards the opinion that I'd likely be killing myself for little benefit. I might keep him alive longer but this is not the life he wanted. Why bother with an Advance Directive when the medical providers are hell bent on disregarding it? They advocate diddling him to death with procedures on the chance that they can prolong a hellish existence. I often feel that they think I'm a baddie for saying that the terms laid out in the document should be conformed to. Could be my imagination too.

Jump to this post


Replies to "@becsbuddy, I'm not really sure how he's doing. This dementia unit is much better than the..."

@burnt2acrisp I’m so sorry all this is happening. It must be so difficult for you especially at this time. Are you OK by yourself on your farm? I found this website which may be helpful. https://www.lbda.org/go/treatment-behavioral-symptoms-when-consider-antipsychotic-medications-lbd
If/when you speak to the doctor, mention the haloperidol and his problem with muscle cramps. Does he have an official diagnosis of Lewy body dementia? Ask if there is a good substitute for haldol that could be used instead. Also, bring up the advance directives. If they are very clear, they should be followed. What does the doctor say? Repeat that he doesn’t want unnecessary tests and procedures. Write everything down! Don’t let yourself get angry or upset; you’d just like to understand. Can you do this?